Illinois, 2014Damaging Winds in Illinois, August 23, 2014
August 23, 2014 · NWS ILX · 2 events in 2 counties and zones
An upper-level disturbance triggered a cluster of strong to severe thunderstorms across Iowa and far northern Missouri during the pre-dawn hours of August 23rd. These storms tracked eastward into north-central Illinois by mid to late morning, producing gusty winds and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance triggered a cluster of strong to severe thunderstorms across Iowa and far northern Missouri during the pre-dawn hours of August 23rd. These storms tracked eastward into north-central Illinois by mid to late morning, producing gusty winds and heavy rainfall. Some minor wind damage was reported in Peoria and Tazewell counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 23, 9:22 AM CST, 0 minutes earlier.
Area forecast discussion, Aug 23, 9:22 AM CST, 0 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1022 AM CDT Sat Aug 23 2014
.UPDATE...
ISSUED AT 1022 AM CDT SAT AUG 23 2014
15z/10am radar mosaic shows large cluster of thunderstorms
tracking E/NE across eastern Iowa into northwest Illinois. The
storms extend as far south as Knox and northern Peoria counties,
where frequent lightning and torrential rainfall is currently
occurring. These particular cells will continue to push eastward
across the far northern KILX CWA over the next 2-3 hours,
primarily staying north of an Elmwood to Minonk line. Meanwhile,
isolated storms have developed along an outflow boundary from this
complex southward along a Canton to Springfield line. These cells
will also track eastward and may become more numerous across
east-central Illinois this afternoon. Have made some adjustments
to PoPs today, mainly to go categorical across the far north this
morning. Aside from the widely scattered convection, the main
weather story today will be the hot and humid conditions.
Afternoon highs are still on track to reach the upper 80s and
lower 90s, with heat index readings exceeding 100 degrees.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 321 AM CDT SAT AUG 23 2014
Short-term concerns focus on convective development and heat today.
Differing solutions among the high-res models give lower confidence
on timing an coverage of storms today. Outflow boundaries lingering
from yesterday's storms will likely play a role in today's
development. The most noticeable boundary extending from SW to NE
across our counties.
One storm complex has remained active just to the SE of LWV, but is
drifting SE. A couple of localized storm complexes to our west may
evolve eastward this morning, as low level jet dynamics expand
toward Illinois. That could help those storms affect areas NW of the
IL river this morning. Current thinking is that expansion of the
storm development along the outflow boundary generally keep storms
NE of a line from Rushville to Effingham. Coverage may not be as
extensive as the GFS and ECMWF are indicating, so we will continue
to Chance PoPs mainly NE of a line from Peoria to Lawrenceville,
with slight chances back west to Rushville to Effingham. By this
evening, storms are expected to be mainly confined to areas east of
I-57, then ending by midnight.
The very moist air mass will remain in place today, with precipitable
water values of over 2 inches. Therefore, locally heavy rainfall
will be possible again today from any storms. Rainfall rates could
reach as high as 2 to 3 inches per hour. Depending on the timing of
convection and amount of sunshine during the afternoon, high
temperatures today should reach the upper 80s and lower 90s. These
readings, combined with dew points in the middle 70s, will produce
heat index values of 100 to 105. Have continued the current Heat
Advisory with no changes in coverage. Lows tonight will be held in
the low to middle 70s due to very moist dew points. Patchy fog will
likely develop under light winds and clearing skies.
&&
.LONG TERM...(Sunday through Friday)
ISSUED AT 321 AM CDT SAT AUG 23 2014
Expansive upper ridge remains in place through Tuesday. Main frontal
boundary will be well to our north during this time, allowing for
the tropical conditions to continue. Will need to watch for
potential need to expand the heat advisory northward toward at least
the I-74 corridor, as heat index values there should be approaching
105F from Sunday through Tuesday. However, heat index values today
will be low enough that the 4-day criteria of 100-105F will probably
not be met.
With main frontal boundary to our northwest through Tuesday, any
convection further south within the ridge will be more isolated and
will struggle to break through the cap. Will have some 30-40% PoP's
across the northeast half of the forecast area Tuesday afternoon
along the fringes of a potential MCS. Will concentrate PoP's Tuesday
night northwest of I-55, but main focus will likely be more
northwest of the Illinois River.
Ridge starts to break down on Wednesday as a broad trough heads
eastward into the Plains. The GFS is more progressive with a broad
wave reaching the Midwest on Thursday and ridging building across
the Rockies, while the ECMWF cuts off a piece of energy from the
main jet and drifts it eastward the remainder of the week. The
former solution focuses the rain on the Wednesday/Thursday time
frame, while the latter would linger the rain all the way into the
weekend. A bit of a wild card will be the track of the tropical
system lifting north from the Bahamas toward midweek, and how fast
it ejects northeast (i.e. slowing down systems moving through the
CONUS). The GFS ensemble spread is fairly wide by Thursday
afternoon, indicating a lower confidence. The forecast right now
will lean a bit more toward the progressive GFS, but will not clear
it out as sharply or quickly behind the main front, with slight
chances continuing Thursday night into Friday in many areas.
Unfortunately, the varying solutions result in a wide temperature
range toward the end of the week. The GFS would suggest highs only
in the lower 70s by Friday, while the ECMWF keeps the very warm and
humid conditions ongoing. Will favor the MEX MOS guidance for now
with temperatures a couple degrees either side of 80.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 648 AM CDT SAT AUG 23 2014
Locally dense fog will keep CMI and BMI at VLIFR through 13z, with
improvement to IFR by 14z, then VFR by 16z. IFR fog at SPI and DEC should
improve to VFR by 15z.
Light east winds at the surface will oscillate 20 degrees either side
of 090 degrees through tonight. Wind speeds today should remain
below 10kt under a weak pressure gradient.
A few storms are expected to develop later this morning, primarily
in the vicinity of a NW to SE oriented outflow boundary. Weak
steering flow aloft will cause any storms to move very slowly,
allowing them to drop heavy rain. Localized flooding will remain a
concern for low lying areas.
The high moisture content in the boundary layer will keep the
chance for fog through tonight. For now we trended down to MVFR vis
after 09z at all sites.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY until 7 PM CDT Monday FOR ILZ042-047>054-056-
061>063-066>068-071>073.
&&
UPDATE...BARNES
SHORT TERM...SHIMON
LONG TERM...GEELHART
AVIATION...SHIMON
Hazardous weather outlook, Aug 23, 4:54 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
554 AM CDT SAT AUG 23 2014
ILZ027>031-036>038-040-041-043>046-055-057-241100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-MARSHALL-MASON-MCLEAN-
PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-WOODFORD-
554 AM CDT SAT AUG 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
LOCALLY DENSE EARLY MORNING FOG WILL LIFT SHORTLY AFTER SUNRISE.
OTHERWISE, SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. NONE OF THE
STORMS SHOULD PRODUCE SEVERE WIND OR DAMAGING HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HOT AND HUMID CONDITIONS WILL PREVAIL INTO EARLY NEXT WEEK. HIGH
TEMPERATURES WILL CLIMB INTO THE LOWER 90S AND PEAK HEAT INDEX
VALUES WILL RISE ABOVE THE 100 DEGREE MARK SATURDAY THROUGH
MONDAY.
THUNDERSTORM CHANCES RETURN TUESDAY THROUGH THURSDAY...AS THE HEAT
DIMINISHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ILZ042-047>054-056-061>063-066>068-071>073-241100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCOTT-SHELBY-
554 AM CDT SAT AUG 23 2014
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
LOCALLY DENSE EARLY MORNING FOG WILL LIFT SHORTLY AFTER SUNRISE.
THEN HEAT WILL INCREASE, WITH PEAK AFTERNOON HEAT INDEX READINGS
BETWEEN 100 AND 105. A FEW THUNDERSTORMS MAY DEVELOP TODAY.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
NONE OF THE STORMS SHOULD PRODUCE SEVERE WIND OR DAMAGING HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK.
HIGH TEMPERATURES WILL CLIMB INTO THE LOWER TO MIDDLE 90S WITH
PEAK HEAT INDEX VALUES AROUND 105 DEGREES FROM SUNDAY THROUGH
MONDAY.
THUNDERSTORM CHANCES RETURN WEDNESDAY THROUGH THURSDAY NIGHT...AS
THE HEAT DIMINISHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SHIMON
In the hours before
Special weather statement, Aug 23, 8:31 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
931 AM CDT SAT AUG 23 2014
ILZ027-231600-
KNOX-
INCLUDING THE CITY OF...GALESBURG
931 AM CDT SAT AUG 23 2014
...THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE AREA...
AT 925 AM CDT A LINE OF THUNDERSTORMS EXTENDING FROM ALEDO TO
MONMOUTH WAS MOVING NORTHEASTWARD AT AROUND 20 MPH. THESE STORMS
ARE PRODUCING FREQUENT LIGHTNING AND TORRENTIAL RAINFALL RATES OF
1.5 TO 2 INCHES PER HOUR. THE STORMS WILL MOVE INTO KNOX COUNTY
BETWEEN 930 AND 1000 AM CDT...PRIMARILY IMPACTING LOCATIONS ALONG
AND NORTHWEST OF A GALESBURG TO ALTONA LINE.
MOTORISTS ARE URGED TO EXERCISE CAUTION AND BE PREPARED FOR POOR
VISIBILITIES AND PONDING OF WATER ON ROADWAYS. IN ADDITION...MINOR
FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS IS POSSIBLE. THE
STORMS WILL EXIT KNOX COUNTY BY 1100 AM CDT.
BARNES
Thunderstorm Wind, Peoria
- When
- August 23, 9:22 AM CST to 9:27 AM CST
- Where
- Peoria County, 2 mi E of Elmwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -89.932
A 6 to 7-inch diameter branch was broken off a cedar tree.
Thunderstorm Wind, Tazewell
- When
- August 23, 10:30 AM CST to 10:35 AM CST
- Where
- Tazewell County, Pekin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Mesonet
- Coordinates
- 40.570, -89.630
Several tree branches were blown down in Pekin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 23, 20141 death · $270,000 · 5 events
- Flash Flooding and Flood in Iowa, August 23, 2014$1.1 million · 60 events
- Flooding in Montana, August 23 to 31, 2014$1.6 million · 7 events
- Flash Flooding in Indiana, August 23, 2014$60,000 · 2 events
- Damaging Winds and Lightning Strike in Tennessee, August 23, 2014$41,000 · 61 kt wind · 6 events
- Tornadoes and Flash Flooding in South Dakota, August 23 to 24, 2014EF1 · 5 events
- Flash Flood and Hail in South Dakota, August 23 to 24, 2014$23,000 · 1 in hail · 5 events
- Damaging Wind and Lightning Strike in Illinois, August 23, 2014$25,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Utah, August 23 to 25, 20141.5 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, August 23 to 24, 2014$5,000 · 52 kt wind · 6 events
- Damaging Winds in Florida, August 23, 201450 kt wind · 4 events
- Damaging Winds in North Carolina, August 23, 2014$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540132, 540133.